Minnesota, 2018

Flash Flooding in Minnesota, June 16 to 22, 2018

June 16 to 22, 2018 · NWS DLH · 6 events in 3 counties and zones

Multiple rounds of thunderstorms along a stationary boundary starting Friday, June 15th, and persisting through the day June 16th, acted to saturate soils across portions of northeast Minnesota. Another round of training storms developed the night of the 16th, fed by a moist low-level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Multiple rounds of thunderstorms along a stationary boundary starting Friday, June 15th, and persisting through the day June 16th, acted to saturate soils across portions of northeast Minnesota. Another round of training storms developed the night of the 16th, fed by a moist low-level jet. Training storms and slow storm motion led to heavy rainfall across Aitkin, Pine and Carlton counties. Three day rainfall amounts of 3 to 6 inches were common across Aitkin, Carleton and Pine counties with pockets in excess of 8 inches. The vast majority of the rainfall fell during the night of the 16th into the 17th. A few roads and railroads were washed out, but damage was nowhere near to the extent that was seen just over the border in northwest Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 16, 6:37 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 16, 6:37 AM CST, 4 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
737 AM CDT Sat Jun 16 2018

.UPDATE...
Issued at 737 AM CDT Sat Jun 16 2018

Update for new 12Z Aviation Discussion below.

&&

.SHORT TERM...(Today through Sunday)
Issued at 343 AM CDT Sat Jun 16 2018

At 330 AM, it was fairly quiet across the Northland. The CWA was
actually precipitation-free at this time, although a growing area
of showers was moving northeast through the Twin Cities. There
were some areas of low clouds and fog this morning as well.
Temperatures ranged from the mid to upper 40s near Lake Superior
to the 50s and 60s inland.

The main concern for today and tonight will be the potential for
severe thunderstorms, as well as the continued threat of flash
flooding. With continued moisture transport, and precipitable
water values hovering around or just over the 2 inch mark, we will
continue to see the potential for very heavy rainfall. WPC has
issued a Moderate Risk for excessive rainfall from east central
Minnesota into northern Wisconsin, largely due to the heavy
rainfall across that area on Friday, and for the continued
potential for heavy rainfall on the order of 3-5 inches.

The weather across the Northland this morning should start out on
the quiet side, with only some chance POP's across the region.
However, as the day wears on, a warm front will re-establish
itself across the CWA. Temperatures north of the front will be in
the 70s, with temperatures approaching 90 across the southern
portion of our CWA. The Storm Prediction Center has placed much of
our CWA in an Enhanced Risk for severe thunderstorms this
afternoon and evening, namely from the Brainerd Lakes area, into
the Iron Range, the Twin Ports, east central Minnesota and far
northwest Wisconsin. MLCAPE in excess of 4000 J/kg is expected in
the vicinity of the front, and backing and strengthening 850 mb
flow will favor increased low level shear near the front. Damaging
winds, large hail and tornadoes will be possible.

With precipitable water values in and around 2 inches, it will not
take much to create very heavy rainfall. As a result, we have
extended the Flash Flood Watch until midday Monday. It cannot be
understated that the next couple days have the potential to create
some extreme flooding and rapid river rises.

.LONG TERM...(Sunday night through Friday)
Issued at 343 AM CDT Sat Jun 16 2018

Heavy rainfall threat continues through Monday morning, then
quieter and drier weather expected for much of the upcoming week.

The ring of fire pattern will continue into Monday morning across
the Northland. Southwesterly low-level flow will continue to
surge a warm, moist, and unstable airmass into the Northland.
With several days of rainfall leading into Sunday night and
Monday morning, the risk of flash flooding will continue.
Precipitable water values of around 2 inches are featured in both
the NAM and the GFS. Both models include robust 850 mb moisture
transport during the overnight hours aimed squarely at a
baroclinic zone over central Minnesota and northern Wisconsin.
The greatest risk of excessive rainfall, which may lead to
additional flooding, is focused generally from Pine County
eastward across all of northwest Wisconsin. Given the uncertainty
in convective evolution and the placement of the heaviest
precipitation through Monday morning, we have decided to extend
the Flash Flood Watch through early Monday afternoon for both the
Minnesota and Wisconsin areas. Training thunderstorms are a
concern Sunday night and Monday with storm motions generally
along the frontal boundary and moisture advection oblique to that
trajectory.

The strongest forcing for thunderstorms will wind down by Monday
afternoon into Monday evening with a few stray thunderstorms
possible. A period of quieter and drier weather arrives on
Tuesday and continues through Thursday night. Temperatures will
be near to slightly above normal with highs in the upper 70s to
low 80s and overnight lows in the upper 40s to near 60 degrees.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 737 AM CDT Sat Jun 16 2018

Low confidence forecast for this cycle due to uncertainties in
thunderstorm evolution during the next 24 hours. Fog and low
stratus should lift quickly this morning as drier air from the
south moves in. The stratus and fog will linger the longest at
DLH. Thunderstorm complexes over eastern South Dakota/southeast
North Dakota and west-central Wisconsin are forecast to eventually
move toward the Northland and affect the terminals. Think the
best timing for the first round of storms will be late morning
into the early afternoon. After the first wave of storms clears
the terminals, scattered rain showers may linger into this
evening. Another round of strong thunderstorms is forecast to
develop late this afternoon or early this evening and affect the
terminals after 00Z, with the best chance of additional storms at
BRD, HIB, and INL. Scattered showers will linger in the area
through the overnight behind the storms, gradually tapering off
late overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  74  62  78  57 /  60  70  60  60
INL  79  59  73  53 /  60  50  40  20
BRD  84  67  78  59 /  60  80  60  60
HYR  89  67  87  62 /  60  70  60  80
ASX  79  61  81  56 /  50  70  60  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Monday afternoon for WIZ001>004-
     006>009.

MN...Flash Flood Watch through Monday afternoon for MNZ019-035>038.

LS...None.
&&

UPDATE...Huyck
SHORT TERM...DAP
LONG TERM...Huyck
AVIATION...Huyck
Hazardous weather outlook, Jun 16, 2:52 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
352 AM CDT Sat Jun 16 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-170900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
352 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

...ENHANCED RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

.DAY ONE...Today and Tonight

The Storm Prediction Center has issued an Enhanced Risk of severe
thunderstorms across much of the Northland today into tonight. The
Enhanced Risk covers an area from the Brainerd Lakes region, into
the Iron Range, Duluth and Superior, and east central Minnesota.
Damaging wind, very large hail and tornadoes are all possible,
mainly this afternoon into tonight. Severe storms are possible
across much of the remainder of the Northland as well.

In addition to the potential for severe weather, there is also a
risk for additional heavy rain and flooding today and tonight. A
Flash Flood Watch remains in effect into midday Monday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are possible across east central Minnesota
and northwest Wisconsin on Sunday and Sunday night. Large hail and
damaging winds are possible with the severe storms.

The potential for flooding will continue into midday Monday, as
several rounds of thunderstorms move through the Northland. A
Flash Flood Watch remains in effect into midday Monday. Several
inches of additional rainfall is expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed today and tonight due to severe
thunderstorms and the potential for flash flooding.

LSZ121-140>148-170900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
352 AM CDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are expected over western Lake Superior this
afternoon and tonight. A few storms may be strong to severe with
large hail, wind gusts of 35 knots or greater, and frequent
lightning. Heavy rainfall is likely with these storms, which may
reduce visibility to less than 1 mile.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for strong to severe thunderstorms continues Sunday
and Sunday night.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 16, 9:21 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
1021 AM CDT SAT JUN 16 2018

MNZ011-019-161530-
Central St. Louis-North St. Louis-
1021 AM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. LOUIS COUNTY...

At 1021 AM CDT, a strong thunderstorm was near Meadow Brook, or 20
miles west of Lake Vermilion, moving northeast at 20 mph.

Wind gusts up to 35 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Cook and Linden Grove.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4774 9281 4779 9294 4795 9282 4789 9261
TIME...MOT...LOC 1521Z 212DEG 16KT 4782 9285

Huyck
Special weather statement, Jun 16, 9:27 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
1027 AM CDT SAT JUN 16 2018

MNZ019-161545-
Central St. Louis-
1027 AM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS COUNTY...

At 1027 AM CDT, a strong thunderstorm was near Babbitt, or 24 miles
south of Ely, moving northeast at 20 mph.

Wind gusts up to 35 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Babbitt.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4765 9179 4754 9179 4746 9186 4751 9205
      4769 9200
TIME...MOT...LOC 1527Z 202DEG 19KT 4755 9192

Huyck
Special weather statement, Jun 16, 9:31 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
1031 AM CDT SAT JUN 16 2018

MNZ025-026-161545-
North Cass-South Itasca-
1031 AM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA AND NORTHEASTERN
CASS COUNTIES...

At 1030 AM CDT, a strong thunderstorm was over Ball Club, or 21 miles
west of Grand Rapids, moving northeast at 35 mph.

Wind gusts up to 35 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Deer River, Ball Club, Ball Club Lake, and Mud Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4746 9394 4746 9381 4741 9368 4723 9394
      4731 9409
TIME...MOT...LOC 1530Z 216DEG 31KT 4734 9395

Huyck
Special weather statement, Jun 16, 10:06 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
1106 AM CDT SAT JUN 16 2018

MNZ011-019-161615-
Central St. Louis-North St. Louis-
1106 AM CDT SAT JUN 16 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LOUIS COUNTY...

At 1105 AM CDT, a strong thunderstorm was over Cook, or 15 miles west
of Lake Vermilion, moving northeast at 15 mph.

Wind gusts up to 40 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Lake Vermilion, Cook, Gheen, Linden Grove, and Shermans Corner.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4774 9270 4785 9291 4806 9276 4790 9244
TIME...MOT...LOC 1605Z 217DEG 14KT 4786 9274

Huyck
Special weather statement, Jun 16, 10:18 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
1118 AM CDT SAT JUN 16 2018

MNZ010-011-018-019-026-161700-
Central St. Louis-Koochiching-North St. Louis-North Itasca-South
Itasca-
1118 AM CDT SAT JUN 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA...
SOUTHEASTERN KOOCHICHING AND NORTHERN ST. LOUIS COUNTIES...

At 1118 AM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Burntside Lake, to near Cook, to 6 miles south
of Togo, to Marcell, and moving northeast at 20 mph.

Wind gusts up to 35 mph, pea-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Lake Vermilion, Cook, Marcell, Bigfork, Orr, Meadow Brook, Effie,
Gheen, Burntside Lake, Buyck, Togo, Pelican Lake, Cusson, Spring
Lake, Deer Lake, Perch Lake, Bowstring, Linden Grove, Stony Brook,
and Shermans Corner.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4817 9180 4794 9190 4777 9267 4739 9385
      4777 9389 4809 9292 4823 9220
TIME...MOT...LOC 1618Z 239DEG 15KT 4798 9211 4789 9267 4773 9320 4757
9369

Huyck
Special weather statement, Jun 16, 10:59 AM CST, 1 minute before
Special Weather Statement
National Weather Service Duluth MN
1159 AM CDT SAT JUN 16 2018

MNZ025-033>035-161730-
Northern Aitkin-Crow Wing-North Cass-South Cass-
1159 AM CDT SAT JUN 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AITKIN...
SOUTHEASTERN CASS AND NORTHERN CROW WING COUNTIES...

At 1159 AM CDT, strong thunderstorms were along a line extending from
near Woman Lake, to Pequot Lakes, to near Gull Lake, and moving east
at 40 mph.

Wind gusts up to 45 mph, torrential rainfall, and frequent cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Crosby, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Pine River,
Emily, Ironton, Deerwood, Fifty Lakes, Remer, Wabedo, Cuyuna,
Longville, Outing, Gull Lake, Merrifield, Woman Lake, Lake Shore, and
East Gull Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4635 9453 4659 9436 4695 9444 4717 9380
      4674 9370 4643 9390
TIME...MOT...LOC 1659Z 251DEG 33KT 4690 9436 4661 9430 4644 9442

Huyck

The radar

The Duluth radar (KDLH), 119 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, St. Louis

When
June 16, 11:00 AM CST to 1:30 PM CST
Where
St. Louis County, 0.4 mi N of Cook to 0.53 mi NNW of Cook
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.856, -92.700

There was curb to curb flooding on 1st Avenue Northwest and water over U. S. Highway 53 in the town of Cook.

Flash Flood, St. Louis

When
June 16, 12:53 PM CST to 2:33 PM CST
Where
St. Louis County, 4.87 mi NE of Cook to 5.04 mi NE of Cook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.891, -92.615

Luthey Road and Beaty Road were closed due to washouts and water over the roads.

Flash Flood, Carlton

When
June 17, 12:36 AM CST to 2:06 AM CST
Where
Carlton County, 2.97 mi WSW of Frogner to 2.83 mi WSW of Frogner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.519, -92.390

Minnesota State Highway 23 was washed out at the Nemadji River Crossing at mile marker 322.

Flash Flood, Aitkin

When
June 17, 12:40 AM CST to 2:10 AM CST
Where
Aitkin County, 2.82 mi E of Malmo to 2.8 mi E of Malmo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.335, -93.461

Water covered Aitkin County Trunk 2 about 4 miles east of Malmo. A vehicle passing through the road hydroplaned into the ditch.

Flash Flood, Aitkin

When
June 17, 12:40 AM CST to 2:10 AM CST
Where
Aitkin County, 3 mi S of Glen to 2.92 mi S of Glen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.377, -93.514

State Highway 47 was washed out south of the town of Glen.

Flash Flood, Carlton

When
June 18, 9:30 AM CST to June 22, 12:00 AM CST
Where
Carlton County, 1.46 mi WSW of Holyoke to 1.44 mi WSW of Holyoke
Cause
Heavy Rain
Reported by
Social Media
Coordinates
46.461, -92.408

Floodwaters washed out a stone culvert on the BNSF Railway railroad tracks, opening up a 300' long and 60' deep hole in the railroad roadbed. The tracks were suspended over the washout. A new steel culvert was built and the tracks were returned to service at midnight on June 22nd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764767, 764766, 764735, 764738, 764740, 769159.